Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 17, 2003, 1:23 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 1:23 PM MDT (19:23 UTC)
- Expired
- Aug 17, 2003, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 171923
FFWGJT
COC067-172215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO
* UNTIL 415 PM MDT
* AT 120 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE
TO LOCALLY HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA.
ADDITIONAL RAINFALL OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE
THE POTENTIAL FOR SIGNIFICANT MUD AND DEBRIS FLOWS THIS AFTERNOON.
COUNTY ROAD 501...NEAR VALLECITO...HAS BEEN CLOSED DUE TO WATER
AND DEBRIS FLOWS. COUNTY ROAD 250...NEAR TRIMBLE LANE...HAS ALSO
EXPERIENCED FLOODING. EXCESSIVE RUNOFF WILL ALSO CAUSE FLASH
FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS.
LAT...LON 3753 10750 3753 10793 3729 10792 3725 10769
3732 10749
DJN1 follow-up statement
887 RWUS32 KGJT 172045 FFSGJT COC067-172110- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT SUN AUG 17 2003 ...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS BEEN CANCELLED... HEAVY RAIN HAS ENDED ACROSS THE MISSIONARY RIDGE BURN AREA... NORTH OF DURANGO. CREEKS AND STREAMS HAVE RECEDED AND ROADS HAVE BEEN CLEARED OF DEBRIS. THEREFORE...THE FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS BEEN CANCELLED. ISOLATED SHOWERS WILL AFFECT THIS AREA THE REMAINDER OF THIS AFTERNOON HOWEVER...NO WIDESPREAD HEAVY RAIN WILL OCCUR. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:30 AM MDT, 8 hours 53 minutes earlier.
Area forecast discussion, Aug 17, 4:30 AM MDT, 8 hours 53 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT SUN AUG 17 2003 SHORT TERM DISCUSSION (TODAY THROUGH MONDAY)... THE UPPER LOW WHICH MOVED INTO THE REGION A FEW DAYS AGO CONTINUED TO CIRCULATE OVER THE AREA EARLY THIS MORNING. AS A RESULT...A FEW LATE NIGHT SHOWERS WERE CONTINUING OVER THE HIGHER TERRAIN OF THE NORTH... WITH A SMALL AREA OF SHOWERS ALSO ONGOING OVER THE WESTERN SAN JUAN MOUNTAINS. MODELS INDICATE LOW TO SHIFT EAST OF THE DIVIDE AROUND MIDDAY AS A SECOND UPPER LOW DROPS SOUTHWARD FROM WESTERN MONTANA. AS THE SYSTEM APPROACHES FLOW WILL BECOME MORE WESTERLY WITH SOME MID-LEVEL DRYING WORKING INTO EASTERN UTAH. AIRMASS REMAINS MOIST AND UNSTABLE AHEAD OF THE APPROACHING SYSTEM SO CWFA WILL SEE ANOTHER ROUND OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MORE NUMEROUS ALONG THE CONTINENTAL DIVIDE AND NORTH. JET NOSING INTO THE NORTH LATE TONIGHT WILL KEEPS SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA. UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE JET...COMBINED WITH FAVORABLE WIND SHEAR COULD LEAD TO SOME IMPRESSIVE NOCTURNAL STORMS. LOW CENTER DIPS TO NORTHWEST CO ON MONDAY WITH DRY SLOT WORKING INTO THE SOUTHWESTERN ZONES. CUT BACK POPS SLIGHTLY TO REFLECT THIS DEVELOPING SCENARIO. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS LIKELY TO CONTINUE OVER HIGHER TERRAIN IN THE EASTERN HALF OF THE CWFA. TEMPERATURES COOL A BIT...AS WEAK COOL FRONT INDICATED TO MOVE ACROSS THE NORTHERN PORTION OF THE CWFA. NL TUESDAY THROUGH THURSDAY... AT THIS TIME...THE UPPER LOW DISCUSSED ABOVE WILL LIKELY TRACK SLOWLY ACROSS SOUTHERN WYOMING AND THEN OUT OVER THE NORTHERN PLAINS BY WEDNESDAY. THEREAFTER...UPPER HIGH BEGINS TO REBUILD OVER THE DESERT SOUTHWEST FOR THURSDAY. DRIER AND MORE STABLE AIR MASS MOVES IN TUESDAY IN THE WAKE OF THE UPPER LOW...SO EXPECT LESS CONVECTIVE ACTIVITY...MAINLY ISOLATED DIURNAL MOUNTAIN THUNDERSTORMS. UPPER LEVEL RIDGE AXIS APPROACHES FROM THE WEST WEDNESDAY WITH MID/HIGH LEVEL MOISTURE ADVANCING OVER THE AREA. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS OTHERWISE...WILL KEEP THINGS DRY WITH A WARMING TREND. SIMILAR CONDITIONS CAN BE EXPECTED FOR THURSDAY. DJN.83 .FRIDAY-SUNDAY...HIGH CENTER PUSHES FURTHER EAST WHICH APPEARED IN EARLY RUNS TO ALLOW SOUTH TO SOUTHWEST FLOW TO BRING MOISTURE ACROSS THE ENTIRE AREA...BUT LATEST MRF SOLN BRINGS DRIER SW FLOW INTO THE SWRN U.S. WILL NOT MAKE ANY SGFNT CHANGES TO THE OUT-PERIOD FORECAST UNTIL SOLNS GROW MORE CONSISTENT. CJC .GJT...NONE.
Hazardous weather outlook, Aug 17, 5:41 AM MDT, 7 hours 42 minutes before
COZ001>014-017>023-UTZ022>025-027>029-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 541 AM MDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.